Colorado, 2010

Debris Flow in Colorado, March 8, 2010

March 8, 2010 · NWS GJT · 1 event in 1 county or zone

A combination of precipitation and a recent freeze-thaw cycle loosened rocks and boulders in Glenwood Canyon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A combination of precipitation and a recent freeze-thaw cycle loosened rocks and boulders in Glenwood Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 7, 5:34 PM MST, 6 hours 43 minutes earlier.

Area forecast discussion, Mar 7, 5:34 PM MST, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
534 PM MST SUN MAR 7 2010

.UPDATE...ADDED ISOLD TSTORMS TO FORECAST THIS EVENING FOR AREAS
ALONG AND S OF SAN JUAN MTNS.  HEATING THIS AFTN FURTHER INCD
INSTABILITY ALREADY PRESENT AHEAD OF SLOW MOVING LOW PRESSURE
CENTER.  RADAR MOSAIC SHOWING LIGHTNING STRIKES OVR NRN NM/NRN
AZ HEADING TOWARDS SRN UT/SRN CO. OCCNL RUMBLE OF THUNDER POSSIBLE
FOR NEXT FEW HOURS WITH SOME HEAVIER RAIN/SNOWSHOWERS ACCOMPANYING
STORMS.

&&

.PREV DISUSSION... /ISSUED 231 PM MST SUN MAR 7 2010/

.SHORT TERM...TONIGHT THROUGH TUESDAY...

A BROAD SWATH OF SUBTROPICAL MOISTURE SURGED NORTHWARD OVERNIGHT
AHEAD OF THE PACIFIC STORM WHICH WAS APPROACHING SOUTHWEST AZ EARLY
THIS AFTERNOON. A STRONG SHORTWAVE EJECTED FROM THE STORM COMBINED
WITH WEAK OVERRUNNING AND JET DIVERGENCE PRODUCED A BROAD SHIELD OF
RAIN AND SNOW ACROSS THE REGION WHICH CONTINUED INTO THE AFTERNOON.
THIS LIFT...COMBINED WITH DEEP MOISTURE AND MILD TEMPERATURES PROVED
SUFFICIENT TO GENERATE A FEW THUNDERSTORMS ALONG THE BORDER BETWEEN
NM AND COLORADO. SNOW LEVELS APPEARED TO BE RIGHT AROUND 7000 FEET AS
PREDICTED...THOUGH CONVECTIVE CELLS DROVE SNOW LEVELS AS LOW AS 6000
FEET ACCORDING TO A TRAINED SPOTTER IN THE CORTEZ AREA.

MODELS REMAINED CONSISTENT IN CARRYING THE STORM CENTER FROM
SOUTHWEST AZ TO CENTRAL NM BY MIDDAY MONDAY. THIS WILL KEEP THE
SOUTHERN PORTION OF FORECAST AREA IN THE WARM SECTOR OF THE STORM
THROUGH MUCH OF THE NIGHT SLOWING THE CHANGE FROM RAIN TO SNOW FROM
BLANDING TO PAGOSA SPRINGS. SNOW WILL EVENTUALLY DEVELOP OVERNIGHT
IN THOSE AREAS THOUGH DO NOT EXPECT SNOW TO LAST LONG ENOUGH TO
BRING SIGNIFICANT ACCUMULATIONS. THEREFORE...WILL NOT ADD ADVISORIES
FOR THOSE AREAS...THOUGH THE MIDNIGHT SHIFT WILL HAVE TO REMAIN
ALERT TO AN EARLIER THAN PREDICTED CHANGE IN PRECIPITATION STATE.

MODELS HAVE INCREASED QPF/SNOW ACCUMULATIONS IN THE SOUTH-CENTRAL
MOUNTAINS OF COLORADO...LIKELY IN RESPONSE TO THE MOISTURE SURGE
WHICH OCCURRED OVERNIGHT. GIVEN CONVECTIVE NATURE OF PRECIPITATION
...WHICH CAN SIGNIFICANTLY BOOST SNOWFALL...AND MODEL OUTPUT
DECIDED TO ADD A WINTER WEATHER ADVISORY FOR SNOW ACROSS THE GRAND
MESA AND THE SAWATCH AND WEST ELK MOUNTAINS.

LATEST RUNS HAVE SLOWED THE EASTWARD PROGRESS OF THIS STORM A BIT...
AND MAY NEED TO EXTEND CURRENT HILITES ACROSS THE COLORADO MOUNTAINS
INTO THE AFTERNOON ON MONDAY. WILL HOLD OFF FOR NOW...BUT DID
CONTINUE THE GENERAL TREND OF IMPROVING CONDITIONS SPREADING EASTWARD
DURING THE DAY.

SHORT-LIVED SHORTWAVE RIDGE BUILDS MONDAY NIGHT AHEAD OF THE NEXT
SYSTEM WHICH WILL BEGIN TO IMPACT THE AREA TUESDAY. THIS WILL BRING A
BRIEF LULL IN ACTIVITY...MAINLY AFTER MIDNIGHT. MODELS TAKING BULK OF
THE ENERGY WITH THE NEXT STORM INTO AZ SO NOW APPEARS PRECIPITATION
WILL BE MORE SCATTERED IN NATURE.

TEMPERATURES LIKELY TO BE A BIT COOLER THAN NORMAL MONDAY AND
TUESDAY IN RESPONSE TO CLOUDS AND PERIODS OF PRECIPITATION. HOWEVER
...THIS WILL BRING SLIGHTLY MILDER OVERNIGHT LOWS TONIGHT AND
MONDAY NIGHT.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY
UPPER CLOSED LOW IS OVER SOUTH CENTRAL AZ TUESDAY EVENING AND WILL
TRACK SOUTHEAST INTO FAR WESTERN TX OVERNIGHT. ANOTHER CLOSED LOW
WILL SPIN OVER THE WEST CENTRAL PLAINS CAUSING A DEFORMATION ZONE
OVER WESTERN CO AND EASTERN UT. INCREASED POPS FOR TUESDAY NIGHT AND
CONTINUED WITH LINGERING SHOWERS FOR WEDNESDAY. A WEAK RIDGE WITH A
DISTURBANCE TRACKING THROUGH IT WILL MOVE OVERHEAD WEDNESDAY. A
BROAD TROUGH WITH A FAIRLY DRY AIRMASS WILL ENTER THE CENTRAL
ROCKIES LATER ON WEDNESDAY EVENING. FOCUS SHOULD BE ON THE NORTHERN
MOUNTAINS. MODELS HAVE STARTED TO COME TOGETHER WITH PLACEMENT AND
TIMING SO STATED TO TREND UPWARD WITH POPS OVER THE NORTHERN
MOUNTAINS THURSDAY.

THE BROAD TROUGH AXIS SLIDES EAST OF THE DIVIDE THURSDAY AFTERNOON
AND EVENING WITH DRY NORTHERLY FLOW ALOFT. A RIDGE BUILDS OVER THE
INTER MOUNTAINS WEST AND THEN PUSHES EAST OVER EASTERN UT AND
WESTERN CO THE END OF THE WEEK AND INTO THE WEEKEND.

&&

.AVIATION...

EXPECT WIDESPREAD PRECIPITATION FAVORING THE SOUTHERN AND CENTRAL
PORTION OF THE REGION TO CONTINUE TONIGHT BEFORE DIMINISHING FROM
THE WEST ON MONDAY. SNOW LEVELS WILL BEGIN AROUND THE 7000 FOOT
LEVEL LOWERING TO NEAR 6000 FEET BY MORNING. AS A RESULT...MVFR CIGS
AND VSBY WILL BE PREVALENT ACROSS THE MOUNTAIN AREAS TONIGHT WITH
AREAS OF IFR/LIFR CONDITIONS AT TIMES. LESS IMPACT WILL BE
EXPERIENCED ACROSS THE LOWER ELEVATIONS...THOUGH POCKETS OF FOG ARE
POSSIBLE TOWARD MORNING IN THE SOUTHERN AND CENTRAL VALLEYS BRINGING
MVFR...AND POSSIBLY IFR CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING UNTIL NOON MST MONDAY FOR ZONE 019.
     WINTER WEATHER ADVISORY UNTIL NOON MST MONDAY FOR ZONES
       009-012-017-018.
UT...WINTER WEATHER ADVISORY UNTIL 6 AM MST MONDAY FOR ZONE 025.
     WINTER STORM WARNING UNTIL 6 AM MST MONDAY FOR ZONE 028.

&&

UPDATE.......TGR
SHORT TERM...NL
LONG TERM....AS
AVIATION.....NL
Hazardous weather outlook, Mar 7, 3:33 AM MST, 20 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
333 AM MST SUN MAR 7 2010

COZ001>014-017>023-UTZ022>025-027>029-081100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
333 AM MST SUN MAR 7 2010

...RAIN AND SNOW TO INCREASE ACROSS SOUTHWEST COLORADO AND
SOUTHEAST UTAH TODAY...

CORRECTED FOR TYPOGRAPHICAL ERROR IN THE FIRST PARAGRAPH

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING FOR SNOW WILL CONTINUE TODAY AND TONIGHT OVER
THE SAN JUAN MOUNTAINS IN SOUTHWEST COLORADO...AND THE LA SAL AND
ABAJO MOUNTAINS OF SOUTHEAST UTAH. WIDESPREAD SNOWFALL WILL CAUSE
HAZARDOUS TRAVELING CONDITIONS OVER THE PASSES IN THE AREA...
WITH RAIN AT LOWER ELEVATIONS.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON OVER SOUTHWEST
COLORADO AND SOUTHEAST UTAH.

RAIN AND SNOW WILL SPREAD ACROSS THE REST OF EASTERN UTAH AND WESTERN
COLORADO TODAY AND TONIGHT...WITH AMOUNTS DECREASING NORTH OF THE
INTERSTATE 70 CORRIDOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW AND RAIN WILL CONTINUE THROUGH MONDAY. ANOTHER STORM IS EXPECTED
TUESDAY...FOLLOWED BY A THIRD STORM WEDNESDAY THROUGH THURSDAY. THESE
STORMS WILL CAUSE VALLEY RAIN AND MOUNTAIN SNOWFALL...CAUSING
HAZARDOUS TRAVEL CONDITIONS IN THE MOUNTAINS OF WESTERN COLORADO AND
EASTERN UTAH.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS.

CUOCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Central Colorado River Basin

When
March 8, 12:17 AM MST to 12:20 AM MST
Where
Central Colorado River Basin forecast zone
Property damage
$1.0 million
Reported by
Department of Highways
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

A massive rockslide occurred in Glenwood Canyon about two miles east of Glenwood springs and struck a section of Interstate 70 with boulders the size of trucks. Some of the boulders punched through the westbound lanes producing holes in the road up to 20 feet in length and 10 feet wide. Additionally, large boulders the size of cars blocked the eastbound lanes.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209929.